Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jan 23, 1998, 9:15 AM EST for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1998, 9:15 AM EST (14:15 UTC)
- Expired
- Jan 23, 1998, 3:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 231422 FFWCHS GAC051-SCC013-019-029-053-232000- BULLETIN...EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 915 AM EST FRI JAN 23 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...BEAUFORT COUNTY ...CHARLESTON COUNTY ...SOUTHERN COLLETON COUNTY ...JASPER COUNTY IN SOUTHEASTERN GEORGIA ...CHATHAM COUNTY SINCE MIDNIGHT RAINFALL AMOUNTS IN EXCESS OF 4 INCHES HAVE FALLEN ACROSS PORTIONS OF THE COASTAL REGION...MAINLY BETWEEN CHARLESTON AND SAVANNAH. MANY COASTAL ROADS ARE EXPERIENCING MAJOR FLOODING AT THIS TIME. WATER OVER ONE FOOT DEEP HAS BEEN REPORTED ON MANY ROADS IN THE WARNED AREA. 2 TO 4 INCHES OF ADDITIONAL RAINFALL ARE EXPECTED BETWEEN 930 AM AND 3PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOjW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. & JGS/SLB/TJR/JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 2:30 AM EST, 6 hours 45 minutes earlier.
Area forecast discussion, Jan 23, 2:30 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 AM EST FRI JAN 23 1998 KIND OF BUSY THIS AM KEEPING TRACK OF MESO ALARMS. MOSTLY JUST GOOD SHEAR ZONE WITH AREA OF TSTMS AND HEAVY RAIN MOVING OFFSHORE. MDLS IN GOOD AGREEMENT OF DETAILS THRU SAT. WEAK SHORT WAVES TO MOVE THRU AREA IN ADVANCE OF VIGOROUS VORT TO SWING THRU AREA WITH H5 TROF SAT. WITH ABUNDANT MOISTURE STREAMING NORTH FROM THE GULF WILL SEE NEAR CATEGORICAL POPS INTO EARLY SAT BEFORE THE RIVER OF MOISTURE GETS CUT OFF. AREA PW HIGH...WILL CONT TO SEE PERIODS OF HEAVY RAIN AND POSSIBLE TSTMS. CWF...PER TELCO WITH ILM WL CONT STRONG SCA. BEST PG NORTH OF CHS CSTL WTRS AND WITH WEAK SFC LOW TRAVERSING AREA WINDS LIKELY TO STAY BELO GALE. PG LOOSENS LATER TDY AS WELL. S COAST /CHS-NBC/ .TODAY...SHOWERS AND POSSIBLE THUNDERSTORMS. RAIN HEAVY AT TIMES. HIGH IN THE MID 60S. SOUTH WIND 15 MPH. CHANCE OF RAIN NEAR 100 PERCENT. .TONIGHT...SHOWERS AND POSSIBLE THUNDERSTORMS. LOW 50 TO 55. SOUTH WIND 10 MPH BECOMING WEST. CHANCE OF RAIN 80 PERCENT. .SATURDAY...A 30 PERCENT CHANCE OF A MORNING SHOWER WITH DECREASING CLOUDS IN THE LATE AFTERNOON. HIGH 55 TO 60. .CHS...SMALL CRAFT ADVISORY CAPE ROMAIN TO SAVANNAH. JCI
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 9:15 AM EST | Flash Flood Warning | CHS | Jasper | 6 hr |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.